Alert archive / Georgia / Tornado Warnings in 2024

Tornado Warning 34, NWS Jacksonville, FL

April 3, 2024Jeff Davis County, Georgia

NWS Jacksonville, FL issued this tornado warning at Apr 3, 2024, 6:27 AM EDT for Jeff Davis County, Georgia. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2024, 6:27 AM EDT (10:27 UTC)
Expired
Apr 3, 2024, 6:44 AM EDT
In force
17 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jeff Davis County, GA

The radar

The Robins AFB radar (KJGX), 108 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 5:51 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WFUS52 KJAX 031027
TORJAX
GAC161-031100-
/O.NEW.KJAX.TO.W.0034.240403T1027Z-240403T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
627 AM EDT Wed Apr 3 2024

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Northwestern Jeff Davis County in southeastern Georgia...

* Until 700 AM EDT.

* At 626 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Jacksonville, or 13 miles south of McRae, moving
  east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hazlehurst around 655 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3186 8254 3184 8279 3185 8279 3186 8277
      3186 8276 3188 8274 3189 8271 3190 8270
      3190 8269 3191 8268 3192 8268 3192 8265
      3193 8262 3194 8260 3194 8259 3195 8257
TIME...MOT...LOC 1026Z 259DEG 36KT 3187 8297 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ENYEDI
1 follow-up statement
634 
WWUS52 KJAX 031044
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
644 AM EDT Wed Apr 3 2024

GAC161-031053-
/O.CAN.KJAX.TO.W.0034.000000T0000Z-240403T1100Z/
Jeff Davis GA-
644 AM EDT Wed Apr 3 2024

...THE TORNADO WARNING FOR NORTHWESTERN JEFF DAVIS COUNTY IS
CANCELLED...

Rotation weakened in the warned storm. The tornado warning has been 
cancelled. However, small hail and gusty winds are still possible 
with this thunderstorm.

A Tornado Watch remains in effect until 100 PM EDT for southeastern
Georgia.

&&

LAT...LON 3186 8254 3184 8279 3185 8279 3186 8277
      3186 8276 3188 8274 3189 8271 3190 8270
      3190 8269 3191 8268 3192 8268 3192 8265
      3193 8262 3194 8260 3194 8259 3195 8257
TIME...MOT...LOC 1040Z 259DEG 36KT 3190 8276 

$$

ENYEDI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 3, 6:09 AM EDT, 18 minutes earlier.

Area forecast discussion, Apr 3, 6:09 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
609 AM EDT Wed Apr 3 2024

...New UPDATE...

.UPDATE...
Issued at 609 AM EDT Wed Apr 3 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Convection continues deepen across the northern Gulf along the
Florida panhandle this morning. Given the supportive shear
dynamics and anticipation of SBCAPE increases across SE GA and the
Suwannee Valley over the next few hours, the risk for isolated
tornadoes will be possible.

A Tornado Watch has been issued and extends northeastward from
Suwannee County into southeastern GA and the adjacent Atlantic
waters north of Fernandina Beach. This watch is in effect until 1
PM EDT.

&&

.NEAR TERM...(through Tonight)...

Deep lift provided by a potent trough and upper jet will aid in deep
convection along a prefrontal trough that is currently sliding east
across Alabama into western Georgia and along the Florida panhandle
as of 3 AM. A stout low level jet will precede the front itself
resulting in heavily sheared low levels with bulk shear around
40-50 kts in the lowest 3km. This dynamic energy will fuel
organized cells embedded within the larger squall line as it
presses into Suwannee Valley and interior southeast GA zones
around sunrise. The line will progress to the southeast through
the morning and exit to the south late this afternoon.

Given the environmental set up, ALL MODES of severe weather will
be possible today, which includes damaging winds, hail, isolated
tornadoes, and localized flooding. Based on the latest HiRes
ensemble forecasts indicate the potential for a few strong
organized supercell that may track from the Big Bend all the way
across NE FL. The persistent signals and multi-model agreement has
lead to increased confidence in severe weather, particularly
across NE FL early this afternoon. Despite the squall line's
progressiveness and dry antecedent, training storms across NE FL
could lead to episodic and localized flooding, especially in urban
areas.

In addition to the severe storm threat today, the enhanced winds
aloft will surface as times leading to wind gusts from 35-45 mph
across NE FL along with strong sustained winds up to 25 mph at
times. The previous Wind Advisory today was extended northward
across most of the NE FL zones, including the Jax Metro.

Tonight, drier post-frontal airmass will advect from the WNW and
scour out low level moisture/cloud cover while winds trend much
lighter as local gradients begin to relax. Temperatures today will
be augmented by cloud cover and rainfall, with highs mainly in
the 70s except across portions of north-central FL where readings
could break into the lower 80s. Much cooler temps tonight under
clearing skies with readings falling into the upper 40s in SE GA
and low/mid 50s in NE FL.

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

&&

.SHORT TERM...(Thursday through Friday night)

Breezy westerly winds will fill in behind the cold frontal passage
on Thursday, with clear skies and cooler temperatures forecast.
Highs will be in the upper 60s to lower 70s across NE FL and SE
GA, with very similar highs expected on Friday as well as winds
shift a tad more northwesterly. Lows Thursday night will fall into
the mid to upper 40s inland, with lower 50s on the east coast.
Friday night will be a few degrees colder area-wide as cold air
advects southward into the area with elevated overnight
northwesterly flow.

&&

.LONG TERM...(Saturday through Tuesday)

A beautiful weekend is forecast for NE FL and SE GA, with
northerly winds keeping highs in the mid 60s to mid 70s on
Saturday. Saturday night will be the last night in the near-future
will low temperatures dropping into the 40s. By Sunday, winds
will shift to easterly as high pressure to our north shifts
easterly, allowing for a warm up in temps, with highs reaching the
mid to upper 70s inland and upper 60s to mid 70s along the
immediate coast, with mostly sunny skies. Most inland locations
will see highs in the 80s on Monday and Tuesday, with the coast a
few degrees cooler in the 70s. Lows will be mild in the upper 50s
to mid 60s.

&&

.AVIATION...(06Z TAFS)
Issued at 151 AM EDT Wed Apr 3 2024

Incoming frontal system will bring potential for significant
weather through the period. VFR conditions will degrade toward
MVFR, possibly to near IFR, around sunrise as low stratus and
southwesterly winds build. With a strong low-level jet, potential
for strong low-level wind shear will be prevalent at all area
airfields until gusty winds surface between 10-12z. Numerous
showers and storms, some strong or severe, will press from the
northwest toward the southeast through the morning and afternoon.
There will be potential for strong outflow winds and hail. With
the heaviest cells, IFR to LIFR visibility and ceilings are
possible as well. A few showers will linger and develop right
along the frontal edge as it pushes south with rapid improvements
this evening. Outside of storms, winds will strengthen and become
quite gusty especially during the morning and afternoon; 25-35
knot gusts will be common until the front passes this afternoon.

&&

.MARINE...

Increasing southwest winds will spread from the outer waters toward
the nearshore zones this morning ahead of an approaching cold front.
Offshore strong offshore winds, with occasional gale force gusts
across the outer waters, will elevate seas to Small Craft Advisory
levels. A line of showers and storms, some being severe, are
anticipated with the frontal passage this afternoon. Occurrences
of hail and isolated waterspouts are possible, mainly this
afternoon. Prolonged period of breezy northwesterly winds will
develop in the wake of the passing front and could linger through
the rest of the week. High pressure will build in over the weekend
that should alleviate the winds and reduce seas.

Rip Currents: Moderate risk today, falling to a low risk Thursday
with prevailing offshore winds and reduced surf.

&&

.FIRE WEATHER...

Elevated W/SW winds will allow for patchy high dispersion values
today, especially over inland SE GA. A cold front will bring
numerous showers and thunderstorms through the area today, with
rainfall amounts of 0.5 to 1.5 inches expected. Winds will stay
breezy after the front passes and shift more W/NW through the end
of the week, with very high dispersion values forecast for
Thursday along with near critically-low relative humidity values
area-wide.

&&

.HYDROLOGY...
Issued at 326 PM EDT Tue Apr 2 2024

Minor flooding is expected to continue through Thursday evening
along upper portions of the Altamaha River near the Baxley gauge.
Otherwise, minor flooding will continue along lower portions of
the Satilla River near the Atkinson gauge during the next several
days. Water levels along lower portions of the Santa Fe River near
the Three Rivers Estates gauge are expected to rise above flood
stage on Wednesday morning, with minor flooding then continuing
through the upcoming weekend and into next week.

Rainfall amounts with the storm system impacting our region later
tonight through early Wednesday evening are expected to range in
the 0.5 to 1.5 inch range, with locally higher amounts possible.
These amounts are not expected to result in widespread flooding,
but brief, localized flooding cannot be ruled out, especially if
downpours train over urban or normally flood prone locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  48  68  44 /  80   0   0   0
SSI  76  52  69  49 /  90   0   0   0
JAX  79  52  71  47 / 100   0   0   0
SGJ  81  55  74  50 / 100  10   0   0
GNV  78  51  71  46 / 100   0   0   0
OCF  79  53  73  48 / 100  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 10 AM this morning to 5 PM EDT this afternoon
     for FLZ023-024-030-031-033-035-038-124-125-132-133-136>138-
     140-225-232-236-237-240-325-340-422-425-522.

GA...None.
AM...Small Craft Advisory from 11 AM this morning to 8 PM EDT this
     evening for AMZ450-452-454.

     Small Craft Advisory until 11 PM EDT Thursday for AMZ470-472-474.

&&

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:42 AM EDTSpecial Weather StatementJAXJeff Davis33 min
Apr 3, 7:10 AM EDTSpecial Weather StatementJAXCoffee, Jeff Davis35 min
Apr 3, 7:22 AM EDTSpecial Weather StatementJAXAppling23 min
Apr 3, 7:26 AM EDTSevere Thunderstorm WarningJAXAtkinson, Clinch, Coffee34 min
Apr 3, 7:41 AM EDTSpecial Weather StatementJAXAppling, Coffee, Jeff Davis34 min
Apr 3, 7:48 AM EDTSpecial Weather StatementJAXEchols42 min
Apr 3, 7:57 AM EDTSevere Thunderstorm WarningJAXAppling, Atkinson, Bacon, Coffee, Ware33 min
Apr 3, 8:13 AM EDTSpecial Weather StatementJAXAppling32 min
Apr 3, 8:25 AM EDTSpecial Weather StatementJAXEchols35 min
Apr 3, 8:28 AM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Pierce, Ware, Wayne32 min
Apr 3, 8:58 AM EDTSpecial Weather StatementJAXWayne62 min
Apr 3, 9:01 AM EDTSpecial Weather StatementJAXPierce, Ware44 min
Apr 3, 9:23 AM EDTTornado WarningJAXWayne22 min
Apr 3, 9:59 AM EDTSpecial Weather StatementJAXClinch31 min
Apr 3, 10:21 AM EDTSpecial Weather StatementJAXBrantley, Pierce, Ware, Wayne24 min
Apr 3, 10:45 AM EDTSpecial Weather StatementJAXBrantley, Glynn30 min
Apr 3, 10:53 AM EDTSevere Thunderstorm WarningJAXCharlton37 min

Nearby

Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.